On the Regularity of Approximate Solutions to Conservation Laws with Piecewise Smooth Solutions

Tao Tang*, Zhen Huan Teng

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

2 Citations (Scopus)
44 Downloads (Pure)


In this paper we address the questions of the convergence rate for approximate solutions to conservation laws with piecewise smooth solutions in a weighted W1,1 space. Convergence rate for the derivative of the approximate solutions is established under the assumption that a weak pointwise-error estimate is given. In other words, we are able to convert weak pointwise-error estimates to optimal error bounds in a weighted W1,1 space. 

For convex conservation laws, the assumption of a weak pointwise-error estimate is verified by Tadmor [SIAM J. Numer. Anal., 28 (1991), pp. 891-906]. Therefore, one immediate application of our W1,1- convergence theory is that for convex conservation laws we indeed have W1,1-error bounds for the approximate solutions to conservation laws. Furthermore, the \cO(\en)-pointwise-error estimates of Tadmor and Tang [SIAM J. Numer. Anal., 36 (1999), pp. 1739-1758] are recovered by the use of the W1,1-convergence result.

Original languageEnglish
Pages (from-to)1483-1495
Number of pages13
JournalSIAM Journal on Numerical Analysis
Issue number5
Publication statusPublished - 17 Nov 2000

Scopus Subject Areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics

User-Defined Keywords

  • Conservation laws
  • Error estimates
  • Optimal convergence rate
  • Viscosity approximation


Dive into the research topics of 'On the Regularity of Approximate Solutions to Conservation Laws with Piecewise Smooth Solutions'. Together they form a unique fingerprint.

Cite this